Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2016, Article ID 5232804, 4 pages
http://dx.doi.org/10.1155/2016/5232804
Case Report

Acute Liver and Renal Failure: A Rare Adverse Effect Exclusive to Intravenous form of Amiodarone

1Department of Internal Medicine, University of Kentucky, Lexington, KY, USA
2Department of Internal Medicine, Jersey City Medical Center, Jersey City, NJ, USA

Received 13 May 2016; Revised 20 August 2016; Accepted 23 August 2016

Academic Editor: Tuuli Metsvaht

Copyright © 2016 Robin Paudel et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. L. Donaldson, I. S. Grant, M. R. Naysmith, and J. S. J. Thomas, “Acute amiodarone-induced lung toxicity,” Intensive Care Medicine, vol. 24, no. 6, pp. 626–630, 1998. View at Publisher · View at Google Scholar · View at Scopus
  2. B. McGovern, H. Garan, E. Kelly, and J. N. Ruskin, “Adverse reactions during treatment with amiodarone hydrochloride,” The British Medical Journal, vol. 287, no. 6386, pp. 175–180, 1983. View at Publisher · View at Google Scholar · View at Scopus
  3. S. Kumar, S. Bangalore, R. Kumari, H. Grosu, and R. Jean, “Amiodarone-induced acute respiratory distress syndrome masquerading as acute heart failure,” Journal of Emergency Medicine, vol. 43, no. 5, pp. e311–e314, 2012. View at Publisher · View at Google Scholar · View at Scopus
  4. E. Liverani, A. Armuzzi, F. Mormile, M. Anti, G. Gasbarrini, and N. Gentiloni, “Amiodarone-induced adult respiratory distress syndrome after nonthoracotomy subcutaneous defibrillator implantation,” Journal of Internal Medicine, vol. 249, no. 6, pp. 565–566, 2001. View at Publisher · View at Google Scholar · View at Scopus
  5. R. N. Fogoros, K. P. Anderson, R. A. Winkle, C. D. Swerdlow, and J. W. Mason, “Amiodarone: clinical efficacy and toxicity in 96 patients with recurrent, drug-refractory arrhythmias,” Circulation, vol. 68, no. 1, pp. 88–94, 1983. View at Publisher · View at Google Scholar · View at Scopus
  6. L. Harris, W. J. McKenna, E. Rowland, D. W. Holt, G. C. Storey, and D. M. Krikler, “Side effects of long-term amiodarone therapy,” Circulation, vol. 67, no. 1, pp. 45–51, 1983. View at Publisher · View at Google Scholar · View at Scopus
  7. J. H. Lewis, R. C. Ranard, A. Caruso et al., “Amiodarone hepatotoxicity: prevalence and clinicopathologic correlations among 104 patients,” Hepatology, vol. 9, no. 5, pp. 679–685, 1989. View at Publisher · View at Google Scholar · View at Scopus
  8. A. L. F. Chan, H. J. Hsieh, Y.-A. Hsieh, and S.-J. Lin, “Fatal amiodarone-induced hepatotoxicity: a case report and literature review,” International Journal of Clinical Pharmacology and Therapeutics, vol. 46, no. 2, pp. 96–101, 2008. View at Publisher · View at Google Scholar · View at Scopus
  9. J.-G. Li, T.-C. Yang, D.-M. Yu, and T.-H. Ren, “Fatal acute liver failure after intravenous amiodarone administration,” Journal of the Formosan Medical Association, vol. 114, no. 3, pp. 294–296, 2015. View at Publisher · View at Google Scholar
  10. Amiodarone, http://livertox.nlm.nih.gov/Amiodarone.htm#casereport.
  11. A. E. Rätz Bravo, J. Drewe, R. G. Schlienger, S. Krähenbühl, H. Pargger, and W. Ummenhofer, “Hepatotoxicity during rapid intravenous loading with amiodarone: description of three cases and review of the literature,” Critical Care Medicine, vol. 33, no. 1, pp. 128–246, 2005. View at Publisher · View at Google Scholar · View at Scopus
  12. N. Gluck, M. Fried, and R. Porat, “Acute amiodarone liver toxicity likely due to Ischemic hepatitis,” Israel Medical Association Journal, vol. 13, no. 12, pp. 748–752, 2011. View at Google Scholar · View at Scopus
  13. M. Nasser, T. R. Larsen, B. Waanbah, I. Sidiqi, and P. A. McCullough, “Hyperacute drug-induced hepatitis with intravenous amiodarone: case report and review of the literature,” Drug, Healthcare and Patient Safety, vol. 5, no. 1, pp. 191–198, 2013. View at Publisher · View at Google Scholar · View at Scopus
  14. A. Rhodes, J. B. Eastwood, and S. A. Smith, “Early acute hepatitis with parenteral amiodarone: a toxic effect of the vehicle?” Gut, vol. 34, no. 4, pp. 565–566, 1993. View at Publisher · View at Google Scholar · View at Scopus
  15. P. R. James and S. M. C. Hardman, “Acute hepatitis complicating parenteral amiodarone does not preclude subsequent oral therapy,” Heart, vol. 77, no. 6, pp. 583–584, 1997. View at Publisher · View at Google Scholar · View at Scopus
  16. K. E. Bove, N. Kosmetatos, K. E. Wedig et al., “Vasculopathic hepatotoxicity associated with E-Ferol syndrome in low-birth-weight infants,” The Journal of the American Medical Association, vol. 254, no. 17, pp. 2422–2430, 1985. View at Publisher · View at Google Scholar · View at Scopus
  17. J. B. Arrowsmith, G. A. Faich, D. K. Tomita, J. N. Kuritsky, and F. W. Rosa, “Morbidity and mortality among low birth weight infants exposed to an intravenous vitamin E product, E-Ferol,” Pediatrics, vol. 83, no. 2, pp. 244–249, 1989. View at Google Scholar · View at Scopus
  18. V. Lorch, M. D. Murphy, L. R. Hoersten, E. Harris, J. Fitzgerald, and S. N. Sinha, “Unusual syndrome among premature infants: association with a new intravenous vitamin E product,” Pediatrics, vol. 75, no. 3, pp. 598–602, 1985. View at Google Scholar · View at Scopus
  19. W. J. Martone, W. W. Williams, M. L. Mortensen et al., “Illness with fatalities in premature infants: association with an intravenous vitamin E preparation, E-Ferol,” Pediatrics, vol. 78, no. 4, pp. 591–600, 1986. View at Google Scholar · View at Scopus